August 2008


Our recent plans for a vacation… a vacation from work and from all things medical… was to go on a rafting trip. We’d originally thought of visiting the Florida Keys. But, Ken’s daughter, Tammy, advised us that summer there means hot, humid weather and a high hurricane risk.

So, we looked for other options. Rafting was one of those things we’d always talked about doing. The trip we booked for northern California included hiking, biking, and stays at bed-and-breakfasts. I wasn’t sure if I’d be able to keep up, but wanted to try, and I could opt out at certain points. But, we were the only ones signed up and the trip was cancelled. Instead we planned a visit to Santa Barbara and then to Catalina Island. Ken did all the planning for our first “car trip.” We had a great time. Ken found some great places to stay, made all the reservations, and organized everything. We were glad we were finally able to travel. It’s been a very long time.

I did not completely escape the cancer center. On day two, Monday, I got a call on while we were in Santa Barbara. There was a problem with the results of my bi-weekly blood tests (done Friday morning). I was to discontinue one of my medications for two days then go in for another blood test on the third day to see – hopefully – if my blood counts would bounce back. We looked for a place to get a blood test, coordinated the lab work, and worried. My counts improved – at least well enough – to allow me to take start the medication again, but at a lower dose. It is so difficult to get my illness off our minds for more than a few hours and this interruption made it worse.

The fact that my blood counts are being adversely affected mean I am getting the real thing – not the placebo. This is not a side effect of my other medication, Tarceva. It’s good to know I have two working for me instead of just one.

I still occasionally feel lymph nodes near my collarbone aching. It’s at least becoming much less frequent – only once today for a few minutes. The aching is always an unwelcome reminder.

Advertisements

I just realized my last posting or two didn’t make it to my blog. I was very tired when I last wrote so I must have made an posting/publishing error.

After my setback in July, I am back on chemo. This time it’s pill form. It’s called Tarceva. I am also on a clinical trial drug (or placebo). The nausea, fatigue, etc. side effects are similar, but milder. My blood counts have to be checked bi-weekly. The added and common side effect is itchy rashes. I have had a very mild reaction so far. The rashes are supposed to be a good sign – the the medicine is effective on the cancer. My Dr B was pleased to hear I’m having them. For now, I only get an IV every 4 to 6 weeks for a medication to strengthen my bones and make them more resistant to the cancer. It is greta to have a break from the IVs.

I sometimes feel pain at the tumor site – which my doctor says is unusual. But, it comes and goes. I do not know if that is a good sign or not. We will not really know how effective this treatment is until my next CT. They are typically at 2-month intervals. My next one is September 8. I should have the results the following day – at least a preliminary one. So it’s wait and see.

I’ve been working a lot lately. I am still not getting the exercise I need – but am getting some and working on it. Ken had a long trip to Beijing and Tokyo. It’s important for him to travel for his work. But, I did miss him terribly. It’s great having him home for several weeks.

I will post this for now… hopefully it “sticks.”

Posted Aug. 15, 2008

There hasn’t been much to report. I had my Zometa infusion a few weeks ago. Ken was traveling. Susan Williams was there to kelp me through it. The 15 minute process instead took hours while we waited for a second blood test, then the pharmacy, and finally the IV. 

I am tolerating the Tarceva well. I’ve had minor rashes on my face, chest and back. These are normal and a good sign about the effectiveness. I looks like I might have sunitinib rather than the placebo. Another good thing.

My next CT is planned for Sept. 8. This will tell me how the new medications are working. I am still having some aches- chest and neck (lymph nodes). But they are lessening. I have a little fatigue but not much else. 

My eyes keep closing on me… so I’m off to bed for now.